----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Why does my blood sugar level drop suddenly?

Saturday, 24 April 2004
Answered by: Dr. Irwin Ziment
Professor of Medicine,
University of California Los Angeles (UCLA),
USA
Google Buzz

Q. I am 51 years old. Presently I have hypertension which is under control on medication. I take Concor-5 mg once a day. My parents were both diabetic and had IHD. My wife is a practicing paediatrician. We have two children. I have been undergoing regular reviews and get my blood sugar, Hb1Ac, lipid profile etc. done once a year. I also undergo cardiac evaluation subsequently. Every thing so far is under control except for mild LVH. The problem I am facing is that my blood sugar suddenly drops and I start sweating. My limbs go weak and tremble mildly. The blood sugar checked during such episodes revealed a figure of 65 to 75. This is despite a proper food intake. I get relieved on taking a sweet or in about 45 minutes. If my blood sugar levels are OK and I am not diabetic, then why does this happen? Incidentally, an abdominal ultra sound scan reveals everything, in particular, the pancreas to be normal.

A.  A symptomatic decrease in blood sugar in the absence of a medical explanation (e.g. overuse of injected insulin) may be functional hypoglycaemia. Studies have shown that this annoying condition is seen mainly in anxious people and may result from bouts of autonomic imbalance which alters the normal homeostasis. This is similar to a tremor in the control system that regulates blood sugar to keep it within a narrow range. An improved life style with smaller, longer meals, less processed foods, and more balance of work, exercise and rest will help. Anti-anxiety medications may provide temporary benefit, but do not offer a long-term solution. The finding of a normal abdominal ultrasound helps exclude one other possibility for hypoglycaemic attacks: a pancreatic tumour called an insulinoma. Although this is a consideration, it is rare and usually causes more severe symptoms.

A.  A symptomatic decrease in blood sugar in the absence of a medical explanation (e.g. overuse of injected insulin) may be functional hypoglycaemia. Studies have shown that this annoying condition is seen mainly in anxious people and may result from bouts of autonomic imbalance which alters the normal homeostasis. This is similar to a tremor in the control system that regulates blood sugar to keep it within a narrow range. An improved life style with smaller, longer meals, less processed foods, and more balance of work, exercise and rest will help. Anti-anxiety medications may provide temporary benefit, but do not offer a long-term solution. The finding of a normal abdominal ultrasound helps exclude one other possibility for hypoglycaemic attacks: a pancreatic tumour called an insulinoma. Although this is a consideration, it is rare and usually causes more severe symptoms.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------